Medications may add to bruising problem
DEAR DR. GOTT: I enjoy your column. I’m a 68-year-old female in good health but recently developed unsightly red bruise marks on my arms and legs. These seem to occur without my even knowing that I have hit something. Sometimes the skin breaks, and it is hard to stop the bleeding. My dermatologist says the bruises are due to lost skin elasticity.
I grew up in an era when sunscreen was unknown. Do you know of anything that would help? The only thing the dermatologist recommended was to moisturize.
DEAR READER: You share a common problem with many other people. As we age, our skin becomes thinner and loses some of the fat that cushions our blood vessels against injury. While bruising can occur on any part of the body, the backs of hands seem extremely susceptible. This isn’t generally an indication of an underlying medical condition but is attributed to several conditions.
Years of excessive sun exposure, either today or in years past, can break down collagen and elastin fibers in the deep layers of our skin. Some medications, specifically anticoagulants (such as Coumadin and aspirin) or corticosteroids can weaken skin and blood vessels. Speak with your physician to determine whether any drugs you might be on have bruising as a known side effect. Finally, some medical conditions and/or bleeding disorders can result in spontaneous bruising called ecchymosis.
Your options are limited. Take precautions to prevent banging into things. Avoid direct sun exposure unless you are appropriately covered with sunblock. Wear long-sleeved shirts and long pants to cover your lesions until they clear. Do not shower or bathe in extremely hot water, as it will dry your skin out faster. Pat your skin dry following bathing rather than rub briskly with a towel. Keep your skin well moisturized with a topical cream or lotion containing petroleum jelly, lanolin, or vitamin E. Eat a well-balanced diet and exercise as much as possible.